Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 222, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 9, 2000, 9:45 PM EST for Montgomery County, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2000, 9:45 PM EST (02:45 UTC)
- Expired
- Nov 9, 2000, 10:15 PM EST
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 9:55 PM EST | Thunderstorm Wind | Blacksburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 100246 SVRRNK VAC121-100315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 945 PM EST THU NOV 9 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 1015 PM EST. * AT 943 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CHRISTIANSBURG...MOVING EAST AT 35 MPH. WINDS UP TO 60 MPH CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1015 PM EST INCLUDE CHRISTIANSBURG... SHAWSVILLE... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE dNEAREST LAW ENFORCEMENT AGENCY. .END 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:25 PM EST, 20 minutes earlier.
Area forecast discussion, Nov 9, 9:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 925 PM EST THU NOV 9 2000 SHORT AFD THIS EVENING...JUST COORD WITH SPC. CURRENT THINKING IS THAT THE LINE OF SHRA WILL PRODUCE AROUND 40 MPH WIND GUSTS. A FEW CELLS MAY BE ABLE TO TAP INTO THE STRONGER WINDS ALOFT OUT AHEAD OF THE LINE...BUT NOT MUCH DEVELOPMENT IS EXPECTED. WILL CONTINUE TO MONITOR CLOSELY ON 88D AND MAY NEED A FEW SHORT TERM WARNINGS FOR SMALL CELLS. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Nov 9, 5:41 PM EST, 4 hours 4 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200- TORNADO WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 541 PM EST THU NOV 9 2000 A TORNADO WATCH IS IN EFFECT UNTIL 9:00 PM EDT FOR BLAND...GRAYSON...SMYTH...TAZEWELL AND WYTHE COUNTIES IN VIRGINIA. AND NICHOLAS RALEIGH AND FAYETTE COUNTIES IN WEST VIRGINIA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES...IN AND CLOSE TO THE WATCH AREA. PERSONS INZ THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 9, 7:00 PM EST, 2 hours 45 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG, VA 700 PM EST THU NOV 9 2000 ...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN VIRGINIA AND SOUTHERN WEST VIRGINIA... A LINE OF STRONG STORMS...WITH A HISTORY OF PRODUCING DAMAGING WINDS EARLY IN THE EVENING IN TENNESSEE AND KENTUCKY...WILL MOVE ACROSS SOUTHWESTERN VIRGINIA TOWARD THE NORTHEAST AT 35 MPH...REACHING MARION...TAZEWELL...AND WESTERN GRAYSON COUNTY BETWEEN 7:30 AND 800 PM...AND THEN BLUEFIELD... WYTHEVILLE...AND GALAX SOON AFTER 800 PM. THE LINE WILL LIKELY WEAKEN SOMEWHAT AS IT MOVES THROUGH...HOWEVER WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE ANYWHERE ALONG THIS LINE...ESPECIALLY BEFORE 800 PM. BRIEF PERIODS OF VERY HEAVY RAINFALL WILL OCCUR IN ALMOST ALL LOCATIONS...REDUCING VISIBILITIES TO LESS THAN A HALF A MILE. TRAVELLERS ALONG INTERSTATE 81 AND ROUTE 460 SHOULD BE PREPARED FOR WIND DRIVEN RAIN AND DIFFICULT DRIVING CONDITIONS FOR A SHORT PERIOD. IN ADDITION...A TORNADO WATCH CONTINUES UNTIL 900 PM FOR THESE LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SK
Local storm report, Nov 9, 7:55 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM BOOMER NC WIND DAMAGE
11/09/00 WILKES LAW ENFORCEMENT
REPORTED TREES
DOWN ON HIGHWAYS
TWLocal storm report, Nov 9, 8:35 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM RADFORD VA WIND DAMAGE
11/09/00 MONTGOMERY LAW ENFORCEMENT
REPORTED 10 TREES
DOWN BLOCKING LOVELY
MOUNTAIN ROAD.
JWLocal storm report, Nov 9, 9:03 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM BOOMER NC WIND DAMAGE
11/09/00 WILKES LAW ENFORCEMENT
REPORTED TREES
DOWN ON HIGHWAYS
TW
FLocal storm report, Nov 9, 9:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 PM EDT THU NOV 09 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM ARARAT VA WIND DAMAGE
11/09/00 PATRICK SPOTTER REPORTED
LG TREES DOWN ON
POWER LINES.
ESTIMATED WINDS
50 MPH
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 9:53 PM EST | Severe Thunderstorm Warning | RNK | Patrick | 37 min |
| Nov 9, 10:47 PM EST | Severe Thunderstorm Warning | RNK | Franklin | 28 min |
| Nov 9, 10:53 PM EST | Severe Thunderstorm Warning | RNK | Bedford | 52 min |
| Nov 9, 11:05 PM EST | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista | 25 min |
| Nov 9, 11:05 PM EST | Severe Thunderstorm Warning | RNK | City of Lexington | 25 min |
| Nov 9, 11:33 PM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.